Virginia, 2019Flash Flood and Hail in Virginia, August 1 to 2, 2019
August 1 to 2, 2019 · NWS RNK · 18 events in 13 counties and zones
A slow moving upper level trough moving through the area, combined with weak steering flow aloft, and ample heat and humidity allowed for numerous slow-moving severe thunderstorms to develop across Virginia, bringing large and damaging hail and severe wind gusts. A barn was destroyed by severe wind, lightning caused an apartment fire and hail up to two inches in diameter fell in Roanoke City…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level trough moving through the area, combined with weak steering flow aloft, and ample heat and humidity allowed for numerous slow-moving severe thunderstorms to develop across Virginia, bringing large and damaging hail and severe wind gusts. A barn was destroyed by severe wind, lightning caused an apartment fire and hail up to two inches in diameter fell in Roanoke City resulted in thousands of dollars in damage across Virginia. In addition, very heavy rainfall occurred especially in parts of northeast Bedford County and the City of Lynchburg where 3 to 4 inches of rain fell in several hours causing some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 6:37 AM EST, 23 minutes earlier.
Area forecast discussion, Aug 1, 6:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
737 AM EDT Thu Aug 1 2019
.SYNOPSIS...
Little change in the weather pattern is expected through
Saturday. An old frontal boundary will combine with upper level
disturbances to keep showers and thunderstorms with heavy
rainfall in the forecast. The boundary will continue to weaken
and erode Sunday through Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 310 AM EDT Thursday...
Will be using persistence as the starting point for the forecast for
today and tonight as synoptic pattern and air mass is not changing
during this time frame. A few differences from Wednesday. First,
starting off with less cloud cover this morning so maximum
temperatures will be warmer than on Wednesday. Next, a stalled,
weak boundary may provide some low level convergence, but better
coverage of thunderstorms this afternoon and evening may be
with a weak short wave in southern Ohio that crosses into
Virginia. Will still have some relatively cooler mid level
temperatures today leading to larger lapse rates. Hazardous
weather outlook will continue to highlight localized threat of
strong to severe storms and very heavy rain. Will have highest
probability of precipitation after 18Z/2PM and will continue
chance in the piedmont through midnight.
Fog had filled in the typical valleys mainly west of the Blue Ridge
early this morning. Fog will burn off by 9AM, but until then
visibility over western rivers and lakes will be limited.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 230 AM EDT Thursday...
This portion of the forecast still is expected to be on the wet side
thanks to a slowly moving upper level trough across the area with
plenty of moisture making its way into the region from off the coast
of the Carolinas. The combination of the two will yield daily good
chances of showers and storms with little in the way of a steering
flow. This will yield the potential for heavy rain producing showers
and storms, especially during the Friday and Saturday time periods.
Sunday into Sunday night is a bit more questionable. Guidance offers
more variability as to the position of this upper trough, with some
solutions having as much potential for precipitation across the area
on Sunday as compared to Saturday. Others shift the axis of the
trough farther southeast of the region, thus likewise with the
location of the best precipitation chances and amounts. Our forecast
for Sunday and Sunday night will reflect an average of the two
extremes.
High temperatures during this time period are expected to average a
few degrees below normal with low temperatures averaging a few
degrees above normal.
Confidence in this portion of the forecast is moderate. The greatest
challenge is the forecast of day-to-day locations of the heaviest
rainfall, its location, and any potential for flooding that may
incur from it.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 345 PM EDT Wednesday...
Little to no change in the overall synoptic pattern across the
U.S. is expected during the longer range periods. A massive
hot upper ridge will dominate the western U.S. with general and
broad troughing in the east. A weak frontal boundary separating
true tropical air from semi-tropical air will likely linger
through the weekend and into early next week across the TN
Valley and into the Carolinas. The flow aloft will be northwest
and a series of weak disturbances will likely traverse the flow
and enhance convection from time-to-time. Given the warm, moist,
atmosphere remaining in place across the region, development of
showers and a few thunderstorms will be easy to come by. As the
upper trough axis drifts a bit further east next week, the
coverage of convection should decrease a bit, but remain in the
chance to high chance category as literally no change in the air
mass or overall synoptic pattern is expected.
The main concern going into the weekend and early next week will
be the growing threat for heavy rain and localized flooding.
With tropical moisture or at least semi-tropical moisture in
place and weak steering currents, thunderstorms/showers will be
efficient rain producers and areas that see repeated rainfall
day-after-day or where thunderstorms persist over a short period
of time, could trigger localized flooding.
Little change in temperature is expected during the period as
well with low temperatures in the 60s west to the 70s east with
high temperatures held mainly into the 70s mountains and 80s
Piedmont. Humidity levels will be high, so it will basically
feel pretty muggy.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 735 AM EDT Thursday...
Fog had developed in the typical valleys of the central
Appalachians as seen on satellite images. The fog will dissipate
and conditions will improve back to VFR between 13-14Z/9-10AM.
Thunderstorms will fire once today with showers developing by
midday, leading to deeper convection during the afternoon. Winds
near thunderstorms will be variable and gusty. Heavy rain will
result in MVFR visibility.
Surface and low level winds tonight will be less than 10 knots
but generally out of the east to southeast. This may form
stratus along the east slopes of the Blue Ridge so have included
MVFR to IFR clouds in KROA and KLYH late tonight.
Confidence above average for ceiling, visibility and wind today.
Confidence average for the timing and location of thunderstorms
this afternoon and evening.
Confidence is below average reguarding the formation of low
clouds tonight.
.Extended Aviation Discussion...
A weak boundary will remain close to the region through
Saturday. Scattered to numerous showers and thunderstorms with
periods of sub-VFR ceilings can be expected through Sunday or
Monday with coverage becoming less by early next week. This
pattern will also result in MVFR or lower clouds and MVFR fog
due to moist low levels, especially at night.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...RAB
AVIATION...AMS/JH
Hazardous weather outlook, Aug 1, 3:56 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
456 AM EDT Thu Aug 1 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-020900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
456 AM EDT Thu Aug 1 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Scattered to numerous showers and thunderstorms may produce locally
heavy rainfall this afternoon until late this evening. Localized
flooding is possible. A few of the more intense storms may be strong
to severe, with the primary threat damaging wind.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered to numerous showers and thunderstorms are expected both
Friday and Saturday. The main hazard will be locally heavy rainfall.
The repeated may result in localized flooding. A few storms could
also be strong to severe, with the primary threat damaging wind.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 5:32 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
632 AM EDT Thu Aug 1 2019
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011315-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski,
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, New Castle, Clifton Forge, Covington, Hot Springs,
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield,
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs,
Alderson, Quinwood, Duo, and Rainelle
632 AM EDT Thu Aug 1 2019
...Areas Of Fog This Morning...
Fog filled many of the western river valleys this morning,
including along the New and Greenbrier Rivers. Visibility ranged
from a few miles to less than one half mile.
Use caution and allow some extra time when traveling this
morning. Plan on rapid changes in visibility, including along
Route 460 and Interstate 77. The fog is expected to lift by 9AM.
Event by event
9 thunderstorm wind, 4 hail, 3 heavy rain, 1 lightning, 1 flash flood. Local standard time, as filed.
Heavy Rain, Lynchburg (C)
- When
- August 1, 7:00 AM EST to August 2, 7:00 AM EST
- Where
- Lynchburg (C) County, 1.16 mi NW of Blue Ridge Farms
- Reported by
- CoCoRaHS
- Coordinates
- 37.433, -79.214
CoCoRaHS observer (VA-LYC-1) reported 3.50 inches in 24 hours, most of which fell in several hours during the evening of August 1st.
Hail, Roanoke
- When
- August 1, 2:20 PM EST to 2:28 PM EST
- Where
- Roanoke County, 1.25 mi N of Sugar Loaf to 0.78 mi E of Cave Spg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.248, -80.027
Hail, Roanoke (C)
- When
- August 1, 2:30 PM EST to 2:35 PM EST
- Where
- Roanoke (C) County, 3.43 mi WNW of Roanoke to 3.48 mi SW of Roanoke
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.280, -80.011
Large and damaging hail up to two inches in diameter fell across portions of southwest Roanoke City, including Grandin Court. Some cars were damaged by the hail.
Hail, Salem (C)
- When
- August 1, 2:37 PM EST
- Where
- Salem (C) County, 2.65 mi SE of Salem (C)
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.270, -80.020
Thunderstorm Wind, Floyd
- When
- August 1, 3:03 PM EST to 3:06 PM EST
- Where
- Floyd County, 1.37 mi N of Indian Vly to 1.4 mi NE of Indian Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.940, -80.547
A couple of trees were blown down by severe thunderstorm winds in western Floyd County.
Thunderstorm Wind, Craig
- When
- August 1, 3:48 PM EST to 4:03 PM EST
- Where
- Craig County, 1.85 mi NW of Simmonsville to 0.45 mi S of Simmonsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.400, -80.393
Close to a dozen trees were blown down by severe thunderstorm winds near the town of Simmonsville.
Thunderstorm Wind, Craig
- When
- August 1, 4:08 PM EST
- Where
- Craig County, 2.76 mi N of Webbs Mill
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.440, -80.220
A few trees were blown down by severe thunderstorm winds near the intersection of Cumberland Gap Road and Mountain Side Drive.
Hail, Pittsylvania
- When
- August 1, 4:25 PM EST
- Where
- Pittsylvania County, 0.89 mi SW of Kentuck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.640, -79.310
Thunderstorm Wind, Henry
- When
- August 1, 5:27 PM EST
- Where
- Henry County, 3.61 mi WSW of Sandy Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.550, -79.780
A tree was blown down by severe thunderstorm winds blocking both lanes of Meeks Road near the Virginia and North Carolina state line.
Lightning, Danville (C)
- When
- August 1, 6:00 PM EST
- Where
- Danville (C) County, 2.84 mi NNE of Danville
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 36.630, -79.378
A lightning strike struck an apartment complex, caused a fire, and resulted in fire damage to a 12-unit apartment structure in Danville City. In addition to the structure fire, another lightning strike struck a tree a few blocks from the apartment fire. This caused the tree to fall apart and crush a car and take down power lines.
Heavy Rain, Lynchburg (C)
- When
- August 1, 6:15 PM EST to 8:45 PM EST
- Where
- Lynchburg (C) County, 1.32 mi SSW of Lyh Ivy Hill Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 37.383, -79.231
A CoCoRaHS observer (VA-LYC-4) in Lynchburg reported 4.10 inches in 2.5 hours that fell from 715 to 945 PM local time (EDT). According to the observer the creek behind their house was the highest seen in 32 years. Per NOAA Atlas 14, the 4.10 inches in 2.5 hours is roughly a 200-year rain event (.005 annual chance occurrence).
Thunderstorm Wind, Rockbridge
- When
- August 1, 6:19 PM EST
- Where
- Rockbridge County, 1.78 mi ESE of Kerrs Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 37.840, -79.490
One large tree limb was blown down by severe thunderstorm winds along U.S. 60 in northern Rockbridge County.
Heavy Rain, Amherst
- When
- August 1, 6:35 PM EST to 10:00 PM EST
- Where
- Amherst County, 1.17 mi N of Dillard
- Reported by
- CoCoRaHS
- Coordinates
- 37.487, -79.148
A CoCoRaHS observer (VA-AH-5) reported 2.70 inches of rain in several hours with the heaviest falling in 45 minutes.
Thunderstorm Wind, Lexington (C)
- When
- August 1, 6:36 PM EST
- Where
- Lexington (C) County, 0.64 mi ESE of Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 37.776, -79.440
Multiple large tree branches were blown down by severe thunderstorm winds in the 300 block of Summit Street in Lexington.
Thunderstorm Wind, Amherst
- When
- August 1, 6:56 PM EST to 7:00 PM EST
- Where
- Amherst County, 0.88 mi NW of Monroe
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $23,000
- Reported by
- Public
- Coordinates
- 37.510, -79.140
A few trees were blown down by severe thunderstorm winds along Cedar Gate Road and High Peak Road.In addition, a barn was destroyed and a car was flipped over in this area.
Thunderstorm Wind, Lynchburg (C)
- When
- August 1, 7:22 PM EST to 7:25 PM EST
- Where
- Lynchburg (C) County, 1.24 mi ESE of Blue Ridge Farms
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.411, -79.180
A few trees and power lines blown down by severe thunderstorm winds in Lynchburg City.
Flash Flood, Lynchburg (C)
- When
- August 1, 8:02 PM EST to 10:00 PM EST
- Where
- Lynchburg (C) County, 0.24 mi NW of Lynchburg to 1.14 mi WNW of Tyree
- Cause
- Heavy Rain
- Property damage
- $180,000
- Reported by
- Emergency Manager
- Coordinates
- 37.422, -79.153
There were numerous reports of flash flooding around Lynchburg as 3 to 4 inches of rain fell in a few hours during the late evening. A tributary of Blackwater creek flooded a portion of Greenwood Drive, near Sandusky Drive and a tributary to Tomahawk Creek flooded, but did not affect any homes. A culvert under a portion of Lake Vista Drive in Forest collapsed due to the heavy runoff and was repaired by VDOT. Vehicles were reported to be stuck in water at 1200 Wythe Road and in the 3900 block of Old Forest Rd. Several other roads were reported to have flooded including Fort Avenue Drive and McConville Rd.
Thunderstorm Wind, Campbell
- When
- August 1, 8:14 PM EST
- Where
- Campbell County, 0.88 mi SE of Bedford Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.290, -79.270
Several tree tops were snapped off by severe thunderstorm winds.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Kentucky, August 1, 20191 death · 1 event
- Flash Flooding in Kansas, August 1 to 2, 2019$755,000 · 15 events
- Flooding in New York, August 1 to 24, 2019$710,000 · 7 events
- Flash Flood in South Dakota, August 1 to 2, 20192 injured · $250,000 · 1 event
- Hail and Damaging Winds in Georgia, August 1, 2019$134,000 · 1 in hail · 13 events
- Flooding in South Dakota, August 1 to 31, 2019$160,000 · 5 events
- Flash Flooding and Hail in Colorado, August 1, 2019$95,000 · 1.75 in hail · 9 events
- Flooding in South Dakota, August 1 to 31, 2019$80,000 · 10 events
- Flash Flood and Damaging Winds in North Carolina, August 1, 2019$52,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Delaware, August 1, 20192 injured · 1 in hail · 11 events
- Flash Flood and Flooding in Ohio, August 1, 2019$18,000 · 1.75 in hail · 7 events
- Drought in Texas, August 1 to 31, 201915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851659, 848261, 848260, 848259, 848262, 848264, 848265, 848267, 848270, 848287, 851658, 848272, 851660, 848274, 848277, 848275, 851666, 848284.